Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Los Angeles, CA

January 5, 2019Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 5, 2019, 7:43 PM PST for Los Angeles County, Ventura County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 5, 2019, 7:43 PM PST (03:43 UTC)
Expired
Jan 5, 2019, 10:06 PM PST
In force
2 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 50 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 5, 8:04 PM PSTFLASH FLOOD3 Nw Agoura Hills, CA3 FEET OF WATER AND MUD ACROSS THE ROADWAY NEAR LINDERO CANYON RD AND KANAN RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 3.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2019-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2019-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WGUS56 KLOX 060343
FFWLOX
CAC037-111-060645-
/O.NEW.KLOX.FF.W.0002.190106T0343Z-190106T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
743 PM PST SAT JAN 5 2019

The National Weather Service in OXNARD has issued a

* Flash Flood Warning for...
  THE Woolsey burn area IN East central Ventura County in 
  southwestern California...and West central Los Angeles County in 
  southwestern California...

* Until 1045 PM PST.

* At 738 PM PST, National Weather Service Doppler radar indicated 
  heavy rain falling across the Woolsey burn area in eastern Ventura 
  County and western Los Angeles County. Rainfall rates in excess of 
  a quarter inch in 15 minutes and 0.40 inch in 30 minutes have been 
  observed across the Los Angeles County portion of the Woolsey burn 
  area. Flash flooding and debris flows is expected to begin shortly.

* Some locations that will experience flooding include...
  Thousand Oaks...Malibu...Agoura Hills...Westlake Village...
  and Calabasas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
&&

LAT...LON 3402 11870 3403 11874 3402 11878 3399 11881
      3403 11886 3404 11895 3408 11894 3416 11882
      3418 11887 3426 11878 3424 11864

$$

Hall/Gomberg
2 follow-up statements
484 
WGUS76 KLOX 060359
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
759 PM PST SAT JAN 5 2019

CAC037-111-060645-
/O.CON.KLOX.FF.W.0002.000000T0000Z-190106T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-Los Angeles CA-
759 PM PST SAT JAN 5 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM PST FOR
EAST CENTRAL VENTURA AND WEST CENTRAL LOS ANGELES COUNTIES...

At 750 PM PST, National Weather Service Doppler Radar indicated 
heavy rain falling across the Woolsey burn area in eastern Ventura 
County and western Los Angeles County. Rainfall rates in excess of a 
quarter inch in 15 minutes and 0.40 inch in 30 minutes have been 
observed across the Los Angeles County portion of the Woolsey burn 
area. Highway 1 or the Pacific Coast Highway is closed in both 
directions due to mud and debris across the roadway near the Los 
Angeles/Ventura County Line. Multiple cars are stuck requiring swift 
water rescue. In addition, multiple cars are stuck on Mulholland 
Drive.

Some locations that will experience flooding 
include... Thousand Oaks...Simi Valley...Malibu...Agoura Hills... 
Woodland Hills...Westlake Village...Point Dume...Calabasas... Malibu 
Creek State Park...Oak Park... Malibu Canyon and Los Virgenes Roads 
through the Santa Monica Mountains...and Kanan Dume Road through the 
Santa Monica Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3402 11870 3403 11874 3402 11878 3399 11881
      3403 11886 3404 11895 3408 11894 3416 11882
      3418 11887 3426 11878 3424 11864

$$

Hall
167 
WGUS76 KLOX 060606
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
1006 PM PST SAT JAN 5 2019

CAC037-111-060612-
/O.CAN.KLOX.FF.W.0002.000000T0000Z-190106T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-Los Angeles CA-
1006 PM PST SAT JAN 5 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL VENTURA AND WEST CENTRAL
LOS ANGELES COUNTIES IS CANCELLED...

The heavy rain has ended. Flash flooding and debris flows are no 
longer expected to pose a threat. Additional showers will be 
possible through the overnight hours. Please continue to heed all 
road closures and avoided flooded areas. 

LAT...LON 3402 11870 3403 11874 3402 11878 3399 11881
      3403 11886 3404 11895 3408 11894 3416 11882
      3418 11887 3426 11878 3424 11864

$$

Kaplan/Delerme

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 5, 7:39 PM PST, 4 minutes earlier.

Area forecast discussion, Jan 5, 7:39 PM PST, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
739 PM PST Sat Jan 5 2019

.SYNOPSIS...05/1254 PM.

A moderate storm system will continue to move eastward bringing
rain, mountain snow, and a slight chance of thunderstorms to the
region through Sunday morning. Additional rain is possible Sunday
night into Monday morning, as another disturbance moves across
the area. Dry conditions return on Tuesday before a third storm
system arrives by late day Tuesday.

&&

.SHORT TERM (SAT-TUE)...05/738 PM.

***UPDATE***

Currently the upper trof is about 100 NM west of the Central
Coast. A vigorous cold front is currently over VTA county and is
poised to move into western LA county. The cold front has
interacted with a low level jet and is fairly vigorous. A post
frontal trof is moving through SLO county. The front will pass out
of LA county just after midnight and the post frontal trof will
follow soon after. While no lightning strikes have been observed
the front is fairly convective with a number of heavy convective
cells embedded in it. These convective cells have brought inch per
hour rainfall rates to a number or places. There is still a
slight chc of a TSTM with the front but no more than 20 percent as
there is just not that much instability.

The current forecast looks like it is on track and no updates are
planned.

A quick look at the 00Z NAM shows the second smaller system still
on track to bring rain the to the Central Coast tomorrow evening
with rain falling south of Pt Conception after midnight. Greater
than 1 inch amounts still look likely for many areas from SLO to
VTA county with somewhat lesser amounts across LA county.

***From Previous Discussion***

Current winter weather advisories look on track, with a start
time of 4 pm today across the mountains of VTA and LA counties.
Mostly 4 to 8 inch accumulations expected for elevations above
5000 feet, with brief lighter accumulations possibly down to 4500
feet near heavier showers. Also could see isolated snow amounts up
to 12 inches across the higher elevations above 7000 feet. Wind
advisories will persist through 6 PM for the Santa Barbara County
mtns with gusts generally in the 35 to 45 mph range.

The front will move east of the area by late tonight with dry
weather expected through the morning hours on Sun. The models have
come together for the most part on another storm system slated to
move into SLO/western SBA Counties Sun afternoon then push southward
to the rest of the area Sun night into Mon, with rain tapering off
in the afternoon. There will be good southerly low level flow and
plenty of moisture with this system (PWAT values up to 1.15
inches) which should produce orographic enhancement to the precip.

The latest rainfall estimates for SLO/SBA Counties for Sun
afternoon thru Mon are for about 0.25 to 1.00 inch with local
higher amounts on south facing slopes, except up to 2.50 inches in
the far NW SLO County foothills. For Ventura County, about 0.25
to 0.50 inch can be expected with local higher amounts on south
facing slopes. For Los Angeles County, generally 0.10 to 0.25 inch
can be expected. Snow levels will be generally above 7000 feet
with some light accumulations possible.

This system will move east Mon night with another E Pac front
expected to approach on Tue. Mostly dry conditions should prevail
during the period, except for the slight chance of pre-frontal
light showers mainly on the Central Coast.

.LONG TERM (WED-SAT)...05/239 PM.

The next in a series of Pacific weather systems is forecast to move
into the area Tuesday night into Wednesday, with both the GFS and EC
predicting generally light amounts of rainfall.

There may be a few leftover showers Wed evening, otherwise dry
weather should prevail Wednesday night through Thursday night.

Yet another Pacific storm is forecast to push into the region Fri
into Sat with the potential for significant rainfall. Confidence
in this is moderate so have kept POPs in the chance category,
while the MOS guidance was somewhat more bullish with the POPs
during this period. Further model runs will be needed to fine-tune
the forecast for this weather system.

Temps are expected to be near normal to mostly a few degrees
below normal across the forecast area thru the period.

&&

.AVIATION...06/0053Z.

At 0000Z at KLAX...there was no marine layer nor was there a sfc
based inversion.

Low to moderate confidence in 18Z TAF package as cold front
sweeps through the area. Timing of peak rain could be off by +/-
90 minutes. Cigs and vis will very frequently 2 hours either side
of peak rain and the frontal passage. There is a 20 percent chc of
a TSTM along the front.

KLAX...Low to moderate confidence in TAF. Cold front will move
through the airport complex 05Z-07Z. Cigs and Vis will vary
frequently from 02Z-08Z. There is a 20 percent chc of a TSTM
05Z-07Z. Good confidence of east winds 8 to 10 kt through 10Z with
a 20 percent chc of 12-15kt from 04Z-08Z. Good confidence in TAF
after 14Z.

KBUR...Low to moderate confidence in TAF. Cold front will move
through the airport complex 05Z-07Z. Cigs and Vis will vary
frequently from 02Z-08Z. There is a 20 percent chc of a TSTM
05Z-07Z. Good confidence in TAF after 14Z.

&&

.MARINE...05/734 PM.

For the Outer Waters, moderate confidence in current forecast. For
PZZ670/673, winds will remain below Small Craft Advisory (SCA)
levels tonight. However on Sunday and Sunday night, southerly
winds will likely increase to SCA levels again (with a 30% chance
of Gale force gusts). After a lull below SCA thresholds on Monday,
there is a 60% chance of SCA level southeast to south winds on
Tuesday and Wednesday. For PZZ676, there is a 50% chance of SCA
level southeast to south winds Sunday afternoon and evening, then
a 40% chance of SCA level southeasterly winds Tuesday and
Wednesday. A long-period west to northwest swell will continue
through Sunday, generating SCA level seas of 10+ feet.

For the Inner Waters north of Point Sal, moderate confidence in
current forecast. Winds will remain below SCA levels through
Sunday morning. By late Sunday and Sunday night, there is a 60%
chance of SCA level southeasterly winds. On Tuesday and
Wednesday, there is a 60% chance of SCA level southeast to south
winds.

For the Inner Waters south of Point Conception, moderate
confidence in current forecast. There is a 70% chance of SCA level
southeast winds this evening across PZZ655. Otherwise, winds and
seas are expected to remain below SCA thresholds through Thursday.

&&

.BEACHES...05/735 PM.

A long period westerly swell will continue to move across the
coastal waters tonight through Sunday. This will bring high surf
to west and northwest facing beaches through Sunday.

For the Central Coast, surf of 10 to 13 feet with max sets to
15 feet can be expected. For the Ventura County coast, surf up to
6 to 9 feet with max sets to 12 feet is expected. Along the Los
Angeles County coast, there should be 5 to 8 foot breakers with
max sets to 10 feet.

West-facing beaches along the Santa Barbara County south coast,
such as around Rincon, is expected to see elevated surf of
3 to 6 feet with local max sets to 7 feet during the period.

HIGH SURF ADVISORIES are now in effect for the west-facing
beaches, except for a BEACH HAZARDS STATEMENT for the the Santa
Barbara County South Coast.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 6 PM PST Sunday for zones
      34-35. (See LAXCFWLOX).
     Beach Hazards Statement in effect through late Sunday night
      for zone 39. (See LAXCFWLOX).
     High Surf Advisory in effect until 4 AM PST Monday for zones
      40-41-87. (See LAXCFWLOX).
     Winter Weather Advisory in effect until 8 AM PST Sunday for
      zones 53-54. (See LAXWSWLOX).
PZ...Small Craft Advisory in effect until 9 PM PST this evening
      for zones 645-650-676. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PST Sunday for zone
      655. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (TUE-SAT).

A couple of storm systems may bring precipitation impacts to the
region Wednesday and again Friday into Saturday. There will be
the possibility of impacts to the recent burn areas of Los Angeles
and Ventura Counties, especially for the late week storm.

&&

PUBLIC...Gomberg/Sirard
AVIATION...rorke
MARINE...RAT
BEACHES...RAT
SYNOPSIS...Stewart

weather.gov/losangeles

In the hours before

Local storm report, Jan 5, 5:19 PM PST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
519 PM PST SAT JAN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     WATER SPOUT      5 S VENTURA             34.20N 119.27W
01/05/2019                   PZZ650             CA   PUBLIC

            FUNNEL CLOUD SPOTTED OFF THE COAST OF OXNARD/PORT
            HUENEME. FIVE FUNNEL CLOUDS OR WATERSPOUTS SIGHTEED
            BETWEEN 1127 AM PST AND 100 PM PST.

0348 PM     WATER SPOUT      5 S LONG BEACH          33.71N 118.15W
01/05/2019                   PZZ655             CA   LAW ENFORCEMENT

            CABRILLO BEACH LIFEGUARDS SPOTTED THREE WATERSPOUTS OFF
            THE COAST OF LONG BEACH. MULTIPLE SOCIAL MEDIA REPORTS
            BETWEEN 3 PM AND 4 PM PST.

&&

HALL

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 4:07 PM PSTSpecial Marine WarningLOX23 min
Jan 5, 4:29 PM PSTSpecial Marine WarningLOX31 min
Jan 5, 5:42 PM PSTSpecial Marine WarningLOX33 min
Jan 5, 6:44 PM PSTAreal Flood AdvisoryLOXVentura3 hr
Jan 5, 7:14 PM PSTFlash Flood WarningLOXVentura2 hr
Jan 5, 7:34 PM PSTAreal Flood AdvisoryLOXLos Angeles3 hr
Jan 5, 9:40 PM PSTFlash Flood WarningLOXLos Angeles107 min
Jan 5, 10:17 PM PSTSpecial Marine WarningLOX58 min
Jan 6, 1:12 AM PSTAreal Flood AdvisoryLOXSanta Barbara, Ventura108 min
Jan 6, 2:42 AM PSTSmall Craft Advisory for Hazardous SeasLOX6 hr
Jan 6, 9:23 AM PSTSmall Craft Advisory for Hazardous SeasLOX5 hr
Jan 6, 1:49 PM PSTWind AdvisoryLOX20 hr
Jan 6, 2:13 PM PSTGale WarningLOX13 hr
Jan 6, 2:13 PM PSTSmall Craft AdvisoryLOX13 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.